Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 73, NWS Chicago, IL

July 6, 2003Iroquois County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jul 6, 2003, 7:11 PM CDT for Iroquois County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2003, 7:11 PM CDT (00:11 UTC)
Expired
Jul 6, 2003, 8:00 PM CDT
In force
49 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Iroquois County, IL

The radar

The Chicago radar (KLOT), 106 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 6:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3257 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3257 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1316 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLOT 070011
SVRLOT
ILC075-070100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
711 PM CDT SUN JUL 6 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IROQUOIS COUNTY IN EAST CENTRAL ILLINOIS

* UNTIL 800 PM CDT

* AT 711 PM CDT A SEVERE THUNDERSTORM WAS LOCATED OVER BUCKLEY...OR
  ABOUT 11 MILES NORTH OF PAXTON...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CISSNA PARK AROUND 720 PM CDT.
  MILFORD AROUND 735 PM CDT.
  WATSEKA AROUND 740 PM CDT.
  SHELDON AROUND 750 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  QUARTER SIZE HAIL.

LAT...LON 4071 8815 4051 8811 4050 8757 4089 8756
$$

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:00 PM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 6, 2:00 PM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
200 PM CDT SUN JUL 6 2003

DISCUSSION FOR AFTERNOON GRIDS AND ZONES...

SVR WX IN PROGRESS.  SEE SWODY1 AND HWOLOT FOR DETAILS ON TSTM
DVLPMT NXT 18 HRS.  HAVE CHGD LTL IN GRIDS/ZONES XCP FOR WED-THU.
HAVE INTODUCED MENTION OF PRECIP THIS PERIOD BASED ON 12Z MDL RUNS
BRINGING ANOTHER COUPLE OF SHORT WAVES THRU NWLY H5 FLO DURG THIS
PERIOD.  OTRW LTL CHG TO FCST.

.CHI...NONE

MERZLOCK
Hazardous weather outlook, Jul 6, 11:00 AM CDT, 8 hours 11 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-071100-

HAZARDOUS WEATHER OUTLOOK/SUPPLEMENTAL
NATIONAL WEATHER SERVICE CHICAGO IL
1100 AM CDT SUN JUL 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... THIS AFTERNOON AND TONIGHT

A WATCH BOX WILL BE ISSUED FOR THE ENTIRE AREA AROUND NOON.

FOLLOWING A LULL IN ACTIVITY THIS EVENING...THERE IS A MODERATE RISK
OF SEVERE THUNDERSTORMS AFTER MIDNIGHT IN AREAS NORTH OF ABOUT I
80...AND A SLIGHT RISK OF SEVERE STORMS SOUTH OF I 80.

DAMAGING WINDS WILL BE THE MAIN THREAT THIS AFTERNOON WITH ISOLATED
SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL AND TORNADOES.

THE PRIMARY THREAT TONIGHT WILL BE DAMAGING WINDS AND LARGE HAIL.

A MESOSCALE STORM SYSTEM OVER NORTHEAST IOWA LATE THIS MORNING
WILLBE TRACKING EASTWARD ACROSS SOUTHERN WISCONSIN THIS AFTERNOON.
AS IT DOES SO IT WILL BE MOVING INTO VERY UNSTABLE AIR OVER NORTHERN
ILLINOIS AND NORTHWEST INDIANA.  DUE TO THE DEGREE OF INSTABILITY IN
PLACE...WITH SURFACE TEMPERATURES AROUND 90 AND DEW POINTS IN THE
LOWER AND MIDDLE 70S...SOME SUPERCELLS ARE POSSIBLE.  WIND SHEAR
THROUGH THE MID LEVELS OF THE ATMOSPHERE MAY PROVIDE AN ENVIRONMENT
FAVORABLE FOR ROTATION.

ANOTHER MESOSCALE WEATHER SYSTEM IS EXPECTED TO BLOW UP THIS
AFTERNOON AND EVENING AHEAD OF A COLD FRONT IN MINNESOTA AND TRACK
SOUTHEAST INTO OUR AREA AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

TEMPERATURES REACHING THE MID 90S...AND DEWPOINTS INTO THE 70S WILL
COMBINE TO PRODUCE HEAT INDICES APPROACHING 105 IN SOME AREAS.

PERIODS OF THUNDERSTORMS ARE LIKELY INTO WEDNESDAY MORNING.  SOME OF
THESE MAY BE SEVERE WITH ADDITIONAL HEAVY RAIN.  DRIER AND COOLER
AIR IS EXPECTED LATER WEDNESDAY THROUGH FRIDAY. MORE THUNDERSTORMS
ARE POSSIBLE SATURDAY.

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND MAY BE NEEDED AGAIN
LATE TONIGHT...AFTER MIDNIGHT.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

MERZLOCK

In the hours before

Local storm report, Jul 6, 6:10 PM CDT, 1 hour 1 minute before
TTAA00 KLOT DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
510 PM CST SUN JUL 6 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    LEMONT                    IL   WIND DAMAGE.
07/06/03   COOK                           LARGE LIMBS DOWN.
                                          REPORTED BY PUBLIC.
Local storm report, Jul 6, 6:18 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
618 PM CDT SUN JUL 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    WHEELING                  IL   1 INCH HAIL
07/06/03   COOK                           LAKE-COOK RD AND RT 21.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0502 PM    BUFFALO GROVE             IL   1 INCH HAIL
07/06/03   LAKE                           LAKE/COOK ROAD.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0517 PM    BLOOMINGDALE              IL   1.75 INCH HAIL
07/06/03   DUPAGE                         ARMY TRAIL AND GARY
                                          AVE. CAROL STREAM. .
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0520 PM    WEST CHICAGO              IL   1 INCH HAIL
07/06/03   DUPAGE                         2 MI N OF RT 64 AND RT
                                          59. REPORTED BY STORM
                                          SPOTTER.

0526 PM    GLENDALE HGTS             IL   1.75 INCH HAIL
07/06/03   DUPAGE                         ALSO MINOR STREET
                                          FLOODING. REPORTED BY
                                          STORM SPOTTER.

0526 PM    ADDISON                   IL   1 INCH HAIL
07/06/03   DUPAGE                         AT RT 83 AND GRAND AVE.
                                          . REPORTED BY STORM
                                          SPOTTER.

0615 PM    ASHKUM                    IL   .88 INCH HAIL
07/06/03   IROQUOIS                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 6, 6:34 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
634 PM CDT SUN JUL 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0526 PM    WHEATON                   IL   .75 INCH HAIL
07/06/03   DUPAGE                         REPORTED BY STORM
                                          SPOTTER.

0530 PM    LOMBARD                   IL   1 INCH HAIL
07/06/03   DUPAGE                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 6, 6:38 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
638 PM CDT SUN JUL 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    JOLIET                    IL   .75 INCH HAIL
07/06/03   WILL                           REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jul 6, 6:45 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
645 PM CDT SUN JUL 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 PM    CICERO                    IL   .88 INCH HAIL
07/06/03   COOK                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jul 6, 6:56 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
656 PM CDT SUN JUL 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    EVERGREEN PARK            IL   1 INCH HAIL
07/06/03   COOK                           REPORTED BY STORM
                                          SPOTTER.

0626 PM    10 W CHICAGO              IL   .75 INCH HAIL
07/06/03   COOK                           REPORTED BY STORM
                                          SPOTTER AT 87TH AND
                                          LAWNDALE.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:02 PM CDTSevere Thunderstorm WarningLOTIroquois28 min
Jul 6, 8:39 PM CDTSevere Thunderstorm WarningLOTLee36 min
Jul 7, 7:21 AM CDTSevere Thunderstorm WarningLOTLee, Ogle39 min
Jul 7, 7:39 AM CDTSevere Thunderstorm WarningLOTBoone, DeKalb, Kane, Kendall, LaSalle, McHenry51 min
Jul 7, 7:59 AM CDTSpecial Marine WarningLOT61 min
Jul 7, 8:17 AM CDTSevere Thunderstorm WarningLOTDuPage, Grundy, Will43 min
Jul 7, 8:42 AM CDTSevere Thunderstorm WarningLOTCook48 min
Jul 7, 9:00 AM CDTSevere Thunderstorm WarningLOTKankakee, Will45 min
Jul 7, 9:05 AM CDTSevere Thunderstorm WarningLOTLaSalle, Livingston25 min
Jul 7, 9:09 AM CDTSpecial Marine WarningLOT66 min
Jul 7, 9:27 AM CDTSevere Thunderstorm WarningLOTLivingston48 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.